For First Time Visitors

If you are a first time visitor to this blog, I invite you to start from the beginning, especially if you are unfamiliar with the potential emotional impact of long-term child abuse.

Trigger caution to unhealed survivors!

Understanding the Incomprehensible

Children of incest or long-term sexual abuse grow up to be wounded adults with complicated emotional issues. Unfortunately, some symptoms are misinterpreted or often dismissed as "crazy", only serving to maintain a tormented victim status. We, as a society, have the power to change this dynamic. Each of us can make a difference.

Jun 20, 2011

30 days 30 diagnoses

This post deals with issues regarding medication for those with DID as well as how difficult it sometimes becomes to diagnose an illness versus somatic (body) symptoms from an earlier trauma. A key element out of our life is the vast number of doctors who never heard of dissociation in their training.
Shortly after leaving the trauma center in mid-April, I asked to be placed on Abilify to see if it would help my then constant depression and suicidal thoughts. The Pristiq antidepressant had not fully kicked in yet. I do know the Pristiq has fully kicked in now but I began having issues Friday night related to a small rash on my stomach although the main issue was my “9 on a scale of 10” headache. When I awoke on Saturday morning my entire left knee had welts/hives on it as well as other areas of my body. I searched Abilify and rash/hives and found an immediate connection. I called the psychiatrist’s office and spoke to a colleague who supported my stopping my whole 2 mgs of it because of the rash and since I was no longer experiencing suicidal ideation. I also phoned Hershey Medical Center’s nurse triage center to explain what had happened as I had been in the Emergency Room the previous evening. The diagnosis had been a sinus infection on top of the concussion and I had been treated for that. The two minor symptoms that went with the rash were dismissed. I see how they would have done that at the time. I don’t blame them for missing it.

I was sent to an urgent care center in Hershey and seen by a female doctor. She supported going off the Abilify and I assured her I had not taken any that morning. She also prescribed Prednisone and urged me to maintain my Benadryl regimen.
Sunday I woke up amazingly without a headache. The Abilify must have been giving me headaches with the concussion so when the concussion stopped I assumed it was still the concussion. It never occurred to me the Abilify would be causing the headaches. At any rate, I felt great earlier today. I was active, smiling, moving more. But my rash was spreading everywhere and getting uglier by the minute. I believed my throat was tightening making it harder to breathe and no one was home. That is a sign of possible anaphylaxis and I had to call an ambulance because I couldn’t drive from being loopy on Benadryl.

A block away from the house the medic said my lungs were clear so I wasn’t going to have breathing problems. I said she could take me home then because that was all I worried about. She wouldn’t make the ambulance turn around. After seeing me for a few minutes, the doctor determined he didn’t believe it was from the Abilify but didn’t say what either. I was left alone and confused and just wanting to go back home. Eventually a second doctor came in to look at how bad my back was and asked some questions. I asked him what they thought it could be if not the Abilify. They didn’t know. I told him I only thought I might need oxygen and hadn’t questioned the reason for the rash and really didn’t care at that point.

When that doctor left, my mind wandered to body memories. The welts did remind me of insect bites. I had already processed memories involving fire ants, army ants, black widow spiders, and harmless Milk Snakes that resemble the very poisonous Coral snake. My brain quickly scanned my collages and was showing me the bees. I asked the doctor if he’d ever seen anyone bitten by a swarm of bees. He answered he had. I asked that IF I had been bitten, might my back look the way it does. Instead of answering yes or no and keeping it easy, he asked if I had been stung in the past three days. I said know but I believed it was a childhood memory. His answer was, “If you had been stung by a swarm of bees, you would have remembered.” I just sighed at the lack education given to doctors about dissociation and treating trauma survivors.

He finally answered he couldn’t say if that’s what it was or not. He discharged me and sent me home. Bee stings on my home computer looked far too severe for what was going on with me but I looked closely at my toes which seemed to be on fire they were burning/itching so badly. In between every toe was a line similar to a needle track. Now I could see this was something intentionally injected into me. Most of my memories have a trauma aspect and an educational aspect. I understand the trauma aspect. I was likely drugged with Ketamine so could feel and see but not move. An itching agent was injected between my toes (no visible scars to the world). Histamine is a good choice and I do know histamine programming was used on me. It may even have been how they kept alters in the body at one time for “group programming”. Pain made alters leave the body, but itching created a need to stay and scratch. Actually it was interesting reading if not for my toes.

I also looked at images of poison ivy, oak and sumac. My rash looks similar to poison oak in several images. Am sure that was a horrendous experience. Probably used to create my beehive system somehow. No one could get to hive because of the Poison Oak?


My back is just one solid “splash” of rash and hurts more than itches. This is where it sure would be nice for physicians to know their stuff about trauma survivors because many of us have such complex medical issues to begin with. Trying to figure out body memory versus physical manifestation is an uphill battle. Being informed ourselves before seeing a doctor is our best weapon.
I came home knowing the Abilify had been unknowingly causing my headaches, so that was good. I have a very limited diet and I only had added one thing in the past week: Jello Decadent Chocolate Mousse Pudding Cups. I was surprised they were sugar free which I normally don’t eat. I read the label and wrote down the names of the two sugar alternatives. Both were cited numerous times as dangerous to our health. So no more mousse for me. I’ll go back to my delicious and safer Skinny Cow ice cream.

I have my second dose of Prednisone in me now which is keeping me awake all hours which is why I’m writing at 3:28 a.m. Plus my feet and hands just won’t stop with burning in spite of the Benadryl. The rest of the body rash seems to have stopped spreading and has faded a bit.

Some would scream that Abilify was too dangerous to give me but I also took control in that situation. I asked for the lowest dose possible and cut it in half. My suicidal thoughts stopped right away and all I’ve had is a mostly bearable headache while my Pristiq finally kicked in about four weeks after my discharge from the trauma center. Hopefully that boost means I won’t need a substitute for the Abilify. So it did serve an important purpose in my life….to have a life while I was still depressed. As badly as this rash has gotten and how much frustration I growl or scream out, my mind is not going to the suicidal place. I think that’s pretty amazing.

I do see my ears, nose and throat doctor this week, my therapist this week, and my psychiatrist next week. All is under control again except the toes and palms of my hands. They don’t seem to keep me awake as much as my feet though.

Quality of life. Decision we all have to make. This medication as a trade off for not having this emotional ailment. It can be agonizing but information will always be key. My ordeal began Friday night. Sometimes a therapist will intervene and help educate the doctor on the patient’s trauma needs. I didn’t have that this weekend although she did call me to provide encouragement and some suggestions when I texted her on Saturday. She’s great.

I’ll continue to work with her on the memory of the histamine or poison oak or whatever was being done to me. I still think the Delgado perp part is making my life a living hell since my father died. More on that in another post. Be brave. Be your own advocate. Also know when to “hold em” and know when to “fold em”. If my doctor didn’t know about body memories, he certainly didn’t know about DID so I was just quiet on that point. I may be vocal in my blog. But I still have to play the game with certain people in my life, even if it’s just for an emergency room visit. In my area, if someone says they have DID, nothing from that point on is taken seriously. I am an adult survivor of long term child abuse. Period. ‘Nuff said.

2 comments:

lifemultiplied said...

DID and physical issues can be tough enough to decipher, I can only imagine how hard it is when you throw in such crazy body memories. I'm glad you're being assertive and doing what you know is best for you and yours. And thanks for your blog--what you deal with seems so unreal at times, even though I KNOW how real it is. It's important to speak out, and you do it well.

Michelle

Grace said...

Michelle, Thanks so much for your kind words. You just allowed me a big deep breath and smile. Guess I needed that. Most of my life is unbelievable. Glad I at least make it understandable. Appreciate your taking the time to read a post, let alone to comment.
Grace